Jump to content
CrazyBoards.org

Accutane is fucking with my brain


Recommended Posts

I WAS stable, and then I decided to do another course of Accutane. And to Accutane's credit, I really feel awful about my acne, I've tried all the solutions in the world, and nothing helps but Accutane. And, even the acne is a result of Lithium partially, though I am also prone to it.

Anyway, I know some of the side effects are Fatique, Muscle Soreness, Depression, and Suicidal Ideation. I'm getting the first 3, but no suicidal ideation. I added 150mg Wellbutrin to the mix (per my doctor's permission) to try to counter the fatique and depression, and now I just feel like a mess.

At the same time my rhinitis is terrible, so I'm using Nasonex and Allegra, and now I feel like a real drug junkie because of how often I show up at my pharmacy.

I'll admit, I'm out of my league medication-wise when it comes to altercations with Accutane (80mg by the way).

Any suggestions? I don't want "discontinue Accutane" to be a suggestion, because getting rid of the acne is very important to my self-esteem. I just want to fix the mental health issues. My current meds are in my sig.

Link to comment
Share on other sites

I WAS stable, and then I decided to do another course of Accutane. And to Accutane's credit, I really feel awful about my acne, I've tried all the solutions in the world, and nothing helps but Accutane. And, even the acne is a result of Lithium partially, though I am also prone to it.

Anyway, I know some of the side effects are Fatique, Muscle Soreness, Depression, and Suicidal Ideation. I'm getting the first 3, but no suicidal ideation. I added 150mg Wellbutrin to the mix (per my doctor's permission) to try to counter the fatique and depression, and now I just feel like a mess.

At the same time my rhinitis is terrible, so I'm using Nasonex and Allegra, and now I feel like a real drug junkie because of how often I show up at my pharmacy.

I'll admit, I'm out of my league medication-wise when it comes to altercations with Accutane (80mg by the way).

Any suggestions? I don't want "discontinue Accutane" to be a suggestion, because getting rid of the acne is very important to my self-esteem. I just want to fix the mental health issues. My current meds are in my sig.

I understand that acne can cause depression and you do not want to hear "discontinue Accutane." If it is making you unstable, though, you might want to think about everything.

Topicals don't work for you - fine. Have you tried other oral treatments *besides* Accutane? Many dermatologists treat moderate to severe acne with certain oral antibiotics.

Link to comment
Share on other sites

I was on Accutane in high school, and I had the misfortune of taking it during swim season. Wreaked all kinds of havoc on my body but I managed to have one of my best seasons some how.

And it completely got rid of my acne.

I'm not sure if there's anything you can do to get rid of the unwanted mental side effects. Like Opehlia said, you may want to see if there's another route that works. Beyond that, I'm not sure other than tough it out either way.

Link to comment
Share on other sites

Yeah I figured as much... tough it out. And regarding other treatments, I've done it all, including oral antibioitics, topical retinoids, benzoyl peroxide, and the list goes on.

I am managing to control the side effects somewhat... Ibuprofen helps with the soreness I sometimes get. I just hate to add too many drugs to the mix, lest I get confused. The Wellbutrin is really what I'm scared of. I think it's helping, but that can *really* complicate my current meds.

Link to comment
Share on other sites

Blue spectrum light is effective for both acne and depression.

Red light is effective for collagen/tone.

My acne has become a whole lot better since using a light box. My skin always looks nicer in the summer.

Light box might help with both acne and depression, possibly allow you to lower the accutane which would help your mood.

I know it sounds like quack science but really there is evidence that blue light regulates the bacteria in skin and suppresses acne (and, double bennies - boosts energy/mood like a wellbutrin). Please consider it if you haven't tried it. My skin has never looked better (and my mood has never been better in january, not quite summer-esque, but almost)

Link to comment
Share on other sites

  • 2 weeks later...

I have been using a lightbox for a couple years, and it's good for the winter, but doesn't really help the acne.

What I meant by Wellbutrin confusing my meds was that it would be too activating, when I already use Lamictal for depression. So, it just seems excessive to me, but I just have "too many pills phobia".

Anyway, I did start 150mg Wellbutrin and I feel okay. Also, the initial Accutane effects have died down a bit.

Link to comment
Share on other sites

Probably you've already tried it, but many years ago I had some very good results with Retin A, topically. Makes sunburns more likely, though.

Currently I have a small problem that I use salicylic acid containing skin wash for. That seems to help, but I bet you already tried it.

Link to comment
Share on other sites

Probably you've already tried it, but many years ago I had some very good results with Retin A, topically. Makes sunburns more likely, though.

Currently I have a small problem that I use salicylic acid containing skin wash for. That seems to help, but I bet you already tried it.

Yup, tried them both ;)

The Retin-A Micro actually worked fairly okay. But it didn't work 100%. I plan to go back to Retin-A (Tretinoin) after I finish this Accutane course. I will get through it! I think I'll also try Vitamin A supplements, since that's supposed to help.

Link to comment
Share on other sites

  • 5 months later...

FWIW, I was among the first people in the US of someone going psychotic from Accutane. They didn't have that warning on it when I started taking it....oops? So yeah, that one didn't work so much for me.

This is going to sound crazy (har har, doesn't everything here?) but have you tried just leaving your skin completely alone for a month? I mean obviously you have to bathe, but only use soap on armpits and undercarriage. Try to only use shampoo every 3-4 days if you can stand it. If not, make sure the suds don't get on your face. Both my GF and I have had acne/skin problems, and BOTH of us had those problems completely go away once we let our skin start taking care of itself. (and we're not greasy scrubs. the first month or so was greaseville, but after that your skin produces less oil) I don't know if there's a word or something for this approach, but seriously, give it a try. The first two weeks or so, it will get worse, so prepare mentally for that. The most important thing is to put absolutely nothing but water on your face, so your skin is basically shocked into learning to regulate itself again.

Of course, I'm not a dermatologist, and I don't know if other people have tried this and had it work, but it seriously made all the difference for us, PLUS it's easy, free, and you only look like a greasy sewer rat for about 3 or 4 weeks until your skin starts to behave appropriately (actually you'll look like shit/death warmed over, but your skin has to get over its chemical addictions). If your acne is severe, or your skin is really used to medicated creams, maybe it would take longer. I'm not sure how it all works.

Oh, another benefit - facial oil is a very good natural UV protectant. That's one of the reasons our face makes it ;) IMO the only reason we are trained to scrub every molecule of oil off of our bodies, then slather on artificial oil with 23445 other chemicals in its place is because people realized they could make money off of it. Your body is remarkably good at self-regulating if you let it do its thing from time to time.

Link to comment
Share on other sites

  • 2 weeks later...

How long is the course of accutane for? I'm a bit worried because if you are getting bad effects from it like that it can be, well is, so serious. But I understand why you are taking it as I did aswell because I was at the end of coping with my skin. Thankfully my skin improved a lot from taking it for about 2 months and then went back on an antibiotic to sort of hold the effect. Just be careful and stay in touch with your doctors.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...